Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Stopped taking birth control. Had unprotected sex. Should I be worried about pregnancy?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
Hi. I just had a question about birth control/pregnancy. I stopped taking birth control pills about three weeks ago. Several days before stopping the pills, I had had sex. Is there any chance that sperm could have survived long enough for me to ovulate? I haven't had my period since then, and it's worrying me. Can you help me?
Posted Thu, 27 Dec 2012 in Pregnancy
Answered by Dr. Das Arindam 2 hours later
Thank you for posting a query.

Before stopping the pill, how many pills have you taken ?

It is important. Suppose, you have stopped it after taking 8 to 9 days from the date of last menstruation, then there is chances of pregnancy. If you have taken the pills for long time without any gap, then there is very low chance of pregnancy.

A sperm can live for 48 hours in vagina. If your day of ovulation was after stopping the pills, then it is impossible to get pregnant. If the ovulation was before stopping pills, there is very little chances of pregnancy. The day of ovulation can be calculated from your previous menstrual history. Roughly, it occurs between 10 to 18 days in a woman having regular menstruation of 28 days.

So, provide me your previous menstrual history, period of taking pill as a follow up for better suggestion.

Above answer was peer-reviewed by
Follow-up: Stopped taking birth control. Had unprotected sex. Should I be worried about pregnancy? 10 hours later
I had been taking the pills for a month and a half when I stopped. At that time, I was two weeks into my second pill pack (contains one for each day of the month). Also, if I am not pregnant, when should I expect to get my period again? Will my hormones be messed up for a long time?
Answered by Dr. Das Arindam 32 minutes later
Thank you for writing back.

As you was on second week, there is chance of pregnancy due to contraception failure.

The drug cannot lead to hormonal imbalance for long time.

The delay in period occurs due to temporary hormonal imbalance. You should do a home pregnancy test on or after the day of expected date of menstruation.

If the pregnancy test is negative, wait for the spontaneous menstruation. It may be delayed for 7 to 10 days.

Hope you have your answers.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor